MAUDE Adverse Event Report: RAYNER INTRAOCULAR LENSES LIMITED RAYONE ASPHERIC

RAYNER INTRAOCULAR LENSES LIMITED RAYONE ASPHERIC
Model Number RAO600C
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The patient underwent implantation of a rayone aspheric rao600c in the os eye on (b)(6) 2020.The healthcare facility reports "standard left eye cataract surgery with poor pupillary dilation.- no pxe material, malyugin ring was used, no complications".One day post-operatively, the patient was seeing 20/25 and iop was 12.Trace injection of conj, mild k edema - mostly over wound.3+ heavy fine cell and fibrin strands coming from pupillary border.Similar appearance to first patient, but milder (see fda mdr 3012304651-2020-00005).The patient was instructed to increase use of inveltys to qid and to continue usual post-operative regimen.The patient will be seen again next week.Mechanical damage to iris, or uveal structures from surgical manipulations or trauma, complications arising from incidence of tass, pex syndrome, diabetes, previous uveitis, previous intraocular surgery and diabetic surgery are all identified as possible causes of "fibrin reaction" within rayner's risk analysis.The verbatim report received makes a reference to fibrin presenting almost like "slight tass".The aetiology of tass may be multi-factorial with numerous potential causes including but not limited to; bacterial endotoxins or particulate contamination of balanced salt solutions, intraocular irrigating solutions with abnormal ph, osmolarity or ionic composition, denatured ophthalmic viscosurgical devices (ovd), intraocular medications (antibiotics in the irrigation solutions or intracameral antibiotics), topical ointments, inadequate sterilization of surgical instruments and tubing, inadequate flushing of instruments between cases resulting in build-up of ophthalmic viscosurgical devices (ovd), preservative and metallic precipitate.The case details were sent to a clinical consultant for review.The feedback received is as follows; "two cases are described in which patients experienced exacerbated inflammation on postoperative day one.In the second of the two cases, the pupil had been enlarged with a malyugin ring.The dominant features in both cases were anterior chamber cell and a fibrinous reaction, with a minor component of corneal edema.In the first case, which also had a mildly elevated intraocular pressure, the condition was resolving with topical steroid treatment.No follow up beyond the first postoperative day has been provided for the second case.The differential diagnosis of postoperative fibrinous reaction includes the following entities: mechanical damage to the iris, toxic anterior segment syndrome (tass), pseudoexfoliation syndrome, diabetes, exacerbation of pre-existing uveitis, postoperative endophthalmitis (poe), systemic aminocaproic acid.In neither case is the medical history (e.G., diabetes, medications) provided.In the first case, no predisposing factors are noted.In the second case, pupillary dilation with the malyugin ring may represent a contributing factor.In both cases, it appears that pseudoexfoliation, pre-existing uveitis and infectious poe may be ruled out.The most likely etiology of these cases is tass.Many possible causes of tass have been indicated, including intraocular solutions with inappropriate chemical composition, concentration, ph, or osmolality; preservatives; denatured ophthalmic viscosurgical devices; enzymatic detergents; bacterial endotoxin; oxidized metal deposits and residues; and factors related to iols such as residues from polishing or sterilizing compounds.Given that tass appears to be the most likely diagnosis in the first case, and also a possible concomitant diagnosis, along with mechanical damage to the iris, in the second case, an investigation into the causation is a reasonable pursuit; however, it is often difficult to identify specific etiologic factors.In the setting of isolated cases of tass, such as the two cases reported herein, the likelihood that the intraocular lens is causative is extremely low".Endotoxin and bioburden were within tolerance of their respective limits and we have therefore ruled out a rayner microbiological cause for this case of fibrin/tass.
 
Event or Problem Description
On (b)(6) 2020, rayner intraocular lenses limited received notification from its us affiliate company of multiple events that occurred following implantation of a rayone aspheric rao600c.The event description provided states that one day post-operatively, the patient presented with fibrin reaction.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reference (b)(4) has been allocated to this case by rayner.The patient underwent implantation of a rayone aspheric rao600c in the os eye on (b)(6) 2020.The healthcare facility reports "standard left eye cataract surgery with poor pupillary dilation.- no pxe material, malyugin ring was used, no complications".One day post-operatively, the patient was seeing 20/25 and iop was 12.Trace injection of conj, mild k edema - mostly over wound.3+ heavy fine cell and fibrin strands coming from pupillary border.Similar appearance to first patient, but milder (see fda mdr 3012304651-2020-00005).The patient was instructed to increase use of inveltys to qid and to continue usual post-operative regimen.The patient will be seen again next week.On (b)(6) 2020, dr crosby reported that at follow-up the patient had 20/20 vision, iop was 14 and there was no fibrin or cell.Mechanical damage to iris, or uveal structures from surgical manipulations or trauma, complications arising from incidence of tass, pex syndrome, diabetes, previous uveitis, previous intraocular surgery and diabetic surgery are all identified as possible causes of "fibrin reaction" within rayner's risk analysis.The verbatim report received makes a reference to fibrin presenting almost like "slight tass".The aetiology of tass may be multi-factorial with numerous potential causes including but not limited to; bacterial endotoxins or particulate contamination of balanced salt solutions, intraocular irrigating solutions with abnormal ph, osmolarity or ionic composition, denatured ophthalmic viscosurgical devices (ovd), intraocular medications (antibiotics in the irrigation solutions or intracameral antibiotics), topical ointments, inadequate sterilization of surgical instruments and tubing, inadequate flushing of instruments between cases resulting in build-up of ophthalmic viscosurgical devices (ovd), preservative and metallic precipitate.The case details were sent to a clinical consultant for review.The feedback received is as follows; "two cases are described in which patients experienced exacerbated inflammation on postoperative day one.In the second of the two cases, the pupil had been enlarged with a malyugin ring.The dominant features in both cases were anterior chamber cell and a fibrinous reaction, with a minor component of corneal edema.In the first case, which also had a mildly elevated intraocular pressure, the condition was resolving with topical steroid treatment.No follow up beyond the first postoperative day has been provided for the second case.The differential diagnosis of postoperative fibrinous reaction includes the following entities: mechanical damage to the iris, toxic anterior segment syndrome (tass), pseudoexfoliation syndrome, diabetes, exacerbation of pre-existing uveitis, postoperative endophthalmitis (poe), and systemic aminocaproic acid.In neither case is the medical history (e.G., diabetes, medications) provided.In the first case, no predisposing factors are noted.In the second case, pupillary dilation with the malyugin ring may represent a contributing factor.In both cases, it appears that pseudoexfoliation, pre-existing uveitis and infectious poe may be ruled out.The most likely etiology of these cases is tass.Many possible causes of tass have been indicated, including intraocular solutions with inappropriate chemical composition, concentration, ph, or osmolality; preservatives; denatured ophthalmic viscosurgical devices; enzymatic detergents; bacterial endotoxin; oxidized metal deposits and residues; and factors related to iols such as residues from polishing or sterilizing compounds.Given that tass appears to be the most likely diagnosis in the first case, and also a possible concomitant diagnosis, along with mechanical damage to the iris, in the second case, an investigation into the causation is a reasonable pursuit; however, it is often difficult to identify specific etiologic factors.In the setting of isolated cases of tass, such as the two cases reported herein, the likelihood that the intraocular lens is causative is extremely low".Endotoxin and bioburden were within tolerance of their respective limits and we have therefore ruled out a rayner microbiological cause for this case of fibrin/tass.

Brand Name
RAYONE ASPHERIC
Common Device Name
RAYONE ASPHERIC
Manufacturer (Section D)
RAYNER INTRAOCULAR LENSES LIMITED
the ridley innovation centre
10 dominion way
worthing, west sussex BN14 8AQ
UK  BN14 8AQ
MDR Report Key9705845
Report Number3012304651-2020-00006
Device Sequence Number14290492
Product Code HQL
UDI-Device Identifier05029867692277
UDI-Public(01)05029867692277
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/11/2021
Device Model NumberRAO600C
Device Catalogue NumberRAO600C
Device Lot Number069137549
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer02/05/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date03/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;